Thioridazine is a medication prescribed to treat serious mental and emotional disorders, including schizophrenia. Thioridazine overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
See also: Phenothiazine overdose
Note: This list may not be all-inclusive.
- Bladder and kidneys
- Inability to completely empty the bladder
- Ear, nose, and throat
- Blurred vision
- Dry mouth
- Nasal congestion
- Swallowing difficulties
- Ulcers in the mouth, on the tongue, or in the throat
- Vision color changes (brown tinge)
- Yellow eyes
- Heart and blood
- Heartbeat - rapid
- High or severely low blood pressure
- Mouth, stomach, and intestinal tract
- Loss of appetite
- Muscles and bones
- Muscle spasms
- Muscle stiffness
- Stiff neck or face
- Nervous system
- Menstrual changes
- Skin discoloration, bluish (changing to a purplish color)
Get immediate medical help. Do NOT make the person throw up unless told to do so by poison control.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of product (as well as the ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medication was prescribed for the patient
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
What to Expect at the Emergency Room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
- Activated charcoal
- Blood tests
- Breathing support (artificial respiration)
- EKG (electrocardiogram, or heart tracing)
- Intravenous (given through a vein) fluids
- Medicine (a partial antidote called sodium bicarbonate) to help reverse the effect of the poison
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
Recovery depends on the amount of damage. Survival past 2 days is usually a good sign. The most serious side effects are usually due to damage to the heart. If heart damage can be stabilized, recovery is likely.
Keep all medicines in child-proof containers and out of reach of children. Read all medicine labels and take only medicines that have been prescribed for you.
Nockowitz RA, Rund DA. Psychotropic medications. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 290.
Wittler MA, Lavonas EJ. Antipsychotics. In: Marx, JA, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, Pa: Saunders Elsevier 2013:chap 161.
|Review Date: 10/12/2013
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Bethanne Black, and the A.D.A.M. Editorial team.
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.
© Copyright 1997- 2018 A.D.A.M., Inc.